ANAPHYLACTIC SHOCK DECREASES CEREBRAL BLOOD FLOW MORE THAN WHAT WOULD BE EXPECTED FROM SEVERE ARTERIAL HYPOTENSION
ABSTRACT The effects of acute reduction in arterial blood pressure in severe anaphylactic shock (AS) on cerebral blood flow are of paramount importance to be investigated. We studied cerebral circulation and oxygenation in a model of severe AS and compared it with a pharmacologically induced arterial hypotension of similar magnitude. Anaphylactic shock was induced by 1 mg intravenous ovalbumin (OVA) in sensitized rats. Rats were randomized to three groups: (i) no resuscitation (OVA; n = 10) (ii) intravenous volume expansion (10 mL in 10 min after OVA injection) (OVA + VE; n = 10); (iii) control hypotension (100 μg of nicardipine followed by continuous infusion of 1 mg · 100 g · h intravenously; NICAR; n = 10). Mean arterial pressure (MAP), carotid blood flow (CBF), cardiac output, cerebral cortical blood flow (CCBF; estimated by laser Doppler technique), and cerebral tissue oxygen pressure (PtiO2) were recorded over the 15 min following AS induction in all three groups. Results are expressed as mean (SD). One minute after OVA or nicardipine injection, there was a rapid and significant 50% decrease in MAP from basal values. In the OVA group, AS severely altered systemic and cerebral hemodynamics in 5 min: 93% (SD, 4%) decrease in CBF, 66% (SD, 8%) in CCBF, and 44% (SD, 8%) in PtiO2; the decrease in CBF was significantly (P < 0.05) attenuated in the OVA + VE group; however, CCBF and PtiO2 were not statistically different in the OVA versus OVA + VE groups. On the contrary, nicardipine-induced hypotension had only a limited impact on CBF, cardiac output, CCBF, and PtiO2 for a similar MAP decrease. There was a linear relation between CCBF and blood pressure in the OVA (regression slope: 0.87 [SD, 0.06]; median r = 0.81) but not in the NICAR group (regression slope: 0.23 [SD, 0.32]; median r = 0.33). Anaphylactic shock resulted in severe impairment of cerebral blood flow and oxygenation, beyond what could be expected from the level of arterial hypotension.
International Journal of Cardiology 07/2014; 176(1). DOI:10.1016/j.ijcard.2014.07.051 · 6.18 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: Kounis syndrome is a condition that combines allergic, hypersensitivity, anaphylactic or anaphylactoid reactions with acute coronary syndromes including vasospastic angina, acute myocardial infarction and stent thrombosis. This syndrome is a ubiquitous disease affecting patients of any age, involving numerous and continuously increasing causes, with broadening clinical manifestations and covering a wide spectrum of mast cell activation disorders. Drugs, environmental exposures and various conditions are the main offenders. Clinical and therapeutic paradoxes concerning Kounis syndrome therapy, pathophysiology, clinical course and causality have been encountered during its clinical course. Drugs that counteract allergy, such as H2-antihistamines, can induce allergy and Kounis syndrome. The more drugs an atopic patient is exposed to, the easier and quicker anaphylaxis and Kounis syndrome can occur. Every anesthetized patient is under the risk of multiple drugs and substances that can induce anaphylactic reaction and Kounis syndrome. The heart and the coronary arteries seem to be the primary target in severe anaphylaxis manifesting as Kounis syndrome. Commercially available adrenaline saves lives in anaphylaxis but it contains as preservative sodium metabisulfite and should be avoided in the sulfite allergic patients. Thus, careful patient past history and consideration for drug side effects and allergy should be taken into account before use. The decision to prescribe a drug where there is a history of previous adverse reactions requires careful assessment of the risks and potential benefits.07/2014; 5(2):240-4. DOI:10.4103/0976-9668.136145
Indian Heart Journal 01/2013; 66(2):153-5. DOI:10.1016/j.ihj.2013.12.013 · 0.17 Impact Factor